Colorado, 2022

High Wind in Colorado, May 8 to 10, 2022

May 8 to 10, 2022 · NWS PUB · 18 events in 13 counties and zones

A very active period in terms of well above normal temperatures with high fire danger, and damaging winds with blowing dust occurred across much of southern Colorado during this time frame. Multiple days with high winds up to 80 90 mph were observed.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A very active period in terms of well above normal temperatures with high fire danger, and damaging winds with blowing dust occurred across much of southern Colorado during this time frame. Multiple days with high winds up to 80 90 mph were observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 8, 2:14 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, May 8, 2:14 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
314 PM MDT Sun May 8 2022

.SHORT TERM...(This evening through Monday)
Issued at 314 PM MDT Sun May 8 2022

Key Messages:

1) EXTREME fire weather conditions expected over our while
forecast area through Monday evening.

2) Strong winds will persist across the area through Monday and
will combine with humidity values under 10 percent to produce the
extreme fire weather conditions.

3) Periods of blowing dust will be possible over the San Luis
Valley and parts of the eastern plains.

4) Downslope wind event expected overnight.  Southwest to westerly
winds gusting 70 to 90 mph are possible over the higher elevations,
down along the lee slopes of the Eastern Mountains, mainly along and
west of I-25.  The period for strongest winds will be between 3 AM
and 8 AM.

5) A rare overnight Red Flag Warning will be in place due to poor
humidity recoveries and expected high winds.  Should a fire start,
it could become out of control rapidly!

Currently...satellite imagery shows an upper speed max moving out of
Utah this afternoon, which will impact southern Colorado overnight.
Ahead of this energy, strong southwest winds, gusting 35 to 50 mph
across western portions of the warning area, while southeasterly
flow is currently shifting eastward towards the Kansas border on the
Plains.  Temperatures have warmed nicely with upper 70s to mid 80s
across the Plains, and 70s over the San Luis Valley.  Humidity
values are low, with most areas under 15 percent and the Red Flag
Warning in good shape.

Tonight...the upper speed max is forecast to lift out of Utah and
across central Colorado overnight.  There are two main concerns for
tonight:  critical fire weather conditions and high winds.

For the high winds...we are looking at a very favorable setup for
downslope winds for portions of the warning area.  For higher
elevations, the 70 to 90 kt jet will spread strong winds over the
mountain tops.  Most mountain areas will see high winds overnight
into Monday morning.  For the lee slopes, mainly along and west of I-
25, downslope winds look favorable.  Looking at model sounding data,
all have a stout mountain top inversion, with weak reverse shear and
favorable cross barrier flow.  Cross sections show strong winds
ducting down the lee slopes into the adjacent Plains, where 60 to 80
mph winds may be possible.  These winds could impact portions of I-
25 over El Paso County, and south of Walsenburg.  Strong cross winds
on north-south highways could topple high profile and light weight
vehicles.  Dry surface could lead to areas of blowing dust, which
would reduce visibilities.  People who live west of the Interstate
should secure outdoor items that could blow away.

For the fire danger...kept the Red Flag Warning going for the
Eastern Mountains, down into the I-25 corridor all night.  Model
guidance continues to trend downward for dewpoints, with many
locations only seeing humidity recoveries of 15 to 20 percent.  With
dry fuels, the very strong winds noted above and poor humidity
recoveries, dangerous fire weather conditions are expected to
prevail through the overnight hours.  THIS IS RARE EVENT.  Less than
1 percent of our Red Flag Warnings are in effect overnight!  Avoid
anything that could cause a spark!

Monday...the upper jet will shift northeast of the area through the
late morning to early afternoon, taking the high wind threat with
it.  The high wind potential should dissipate, with model guidance
losing its favorable high wind profiles by late morning.  That being
said, it will still be windy across southern Colorado through the
afternoon.  With already low humidities, and winds only weakening to
southwest 30 to 40 mph, another critical to extreme fire weather day
is forecast.  Avoid anything that could cause a spark, as any fire
that starts could grow rapidly.  Afternoon temperatures will once
again heat up, with mid 80s to lower 90s on the Plains, and near 70
across the San Luis Valley.  Mozley

.LONG TERM...(Monday night through Sunday)
Issued at 314 PM MDT Sun May 8 2022

Key Messages:

1) Fire weather conditions expected through Saturday. Thursday has
the potential for extremely critical fire weather conditions.

2) Fire Weather Watch for the majority of the region on Tuesday.

3) Chance for scattered thunderstorms near the Kansas border on
Wednesday with a low to medium chance of a severe storm. Main
hazards are large hail and gusty winds.

Monday night into Tuesday:

The strong upper jet begins to weaken slightly and begin to shift to
the northwest in response to the strengthening upper level high
pressure center over the southern Mississippi Valley and the general
southern progression the California low due to the ambiguous flow
and eastern advancement of weaker lows over northwestern Canada.
The impacts of this synoptic picture will be another critical fire
weather day for most of southern Colorado, therefore a Fire Weather
Watch has been issued for the entire region, with the exception of
Kiowa, Prowers, Bent, Crowley, and Otero Counties. Those counties
look to experience some easterly flow that would advect high
moisture air over the region and MOS guidance is hinting at cooler
high temperatures, and all of which would limit RH values from being
considered critical. The notable parameter that keeps has me the
most concerned are the PWAT values - they are very very low. The
less moisture in the atmosphere, the more efficient it is at heating
and cooling, therefore the regions experiences the strong downslope
will compressional heat incredibly efficiently. Temperatures in the
90s with strong winds is once again a possibility over the plains
and temperatures in the 80s with strong winds over the mountain
valleys.

Wednesday:

Once again, fire weather conditions are a concern. The near stagnant
SW to NE oriented jet continues to deliver very dry air over
southern Colorado and provides the dynamics to continue to have
strong winds. The highest confidence for critical fire weather
conditions will be west as a sloshing dryline is expected over the
far eastern plains. There will be an area over the eastern plains
that a lee trough will form - to the west will be incredibly dry air
(single digit RH) and to the east will gradually increase in Td
values. Current grids have 50F Td values over Baca County just east
of where the dryline is forming.  So overall, another critical fire
weather day is expected on Wednesday over the mountains, mountain
valleys, and the I-25 corridor with some uncertainty for the far
eastern plains.

That dryline does pose some convective possibilities. In the realm
of the eastern plains (west and east of the CO/KS border) MUCAPE
values reach 1500-2000 J/kg found at and above the 650hPa level.
Daytime heating will aid in eroding the CIN. Deep shear values are
between 20 and 25 knots. The hodograph is straight, which would lead
to splitting convection favoring both splits in which the right
split would continue to propagate into a more favorable convective
environment. Overall, there is a chance for thunderstorms over the
far eastern plains, primarily Baca and Prowers Counties, after 3PM.
If storms develop, there is low-medium chance they would become
severe with the primary risk being large hail and strong
thunderstorm wind gusts.

Thursday:

Extremely critical fire weather conditions are on track for Thursday
afternoon. Even though the jet aloft will be weaker than what we are
experience now, the rapid transition from positive to negative tilt
will aid in strong winds reaching the surface. At this point, there
is no question that the RH values will be in the single digit and
current thoughts are for sustained winds to be in the 30-35 kt range
with gusts even higher... potentially in the High Wind Warning
criteria range.

Friday through Sunday:

Critical, albeit less critical than Thursday, fire weather
conditions are expected on Friday and Saturday. A front is expected
to pass overhead on Saturday, which may limit the time critical fire
weather conditions will occur on Saturday, however the mountain and
the mountain valleys are expected to remain critical. No strong
fire weather signals are being observed on Sunday with the exception
of the southern I-25 corridor.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 314 PM MDT Sun May 8 2022

KALS...strong southwest winds will continue through the period.
Gusts will increase through the evening, with southwest winds
gusting 40 to 50 kts possible.  This may cause areas of blowing dust
near the terminal, reducing runway visibility at times.  Strong
southwest winds will continue through Monday, with gusts in excess
of 40 kts expected.

KCOS...strong south to southwest winds will continue into this
evening, with gusts near 40 kts possible.  Downslope winds are
expected to develop overnight west of the airport, with LLWS
becoming an issue.  The period between 08z and 13z is most
concerning, with low level winds expected out of the southeast, and
winds just above the deck at 40 kts.  As the wave breaks during the
morning, flow will return southwesterly and be gusty near 40 kts
through the afternoon.

KPUB...winds will slowly shift south to southwest this afternoon
with wind gusts to near 40 kts possible.  Winds should slacken
overnight with occasional gusts possible overnight into Monday
morning.  Strong southwest winds are expected on Monday with gusts
near 40 kts possible.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight for COZ220-223-224-
231>237.

Red Flag Warning from 10 AM to 9 PM MDT Monday for COZ220-223-
224-231>237.

Fire Weather Watch from Tuesday morning through Tuesday evening
for COZ220>230-233-237.

High Wind Warning until noon MDT Monday for COZ067-068-072>075-
078>080-087-088.

Red Flag Warning until 9 PM MDT Monday for COZ221-222-225>230.

High Wind Warning until noon MDT Monday for COZ069>071.

High Wind Warning from 9 PM this evening to noon MDT Monday for
COZ060-061-064>066-076-077-081>086.

&&

SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...MOZLEY
Hazardous weather outlook, May 8, 10:39 AM MST, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1139 AM MDT Sun May 8 2022

COZ058>089-093>099-091745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1139 AM MDT Sun May 8 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Critical to extreme fire weather conditions are expected through
much of tonight across southern Colorado. Humidity values will be
low this afternoon, under 10 percent, with strong southwesterly
flow with gusts near 50 mph into this evening.

Areas along the Eastern Mountains, out into the Interstate 25
corridor, will see dangerous fire weather conditions prevail
overnight into Monday morning. Humidity recoveries are only
expected to reach around 20 percent. Adding to the fire weather
risk will be the very strong winds. A mountain wave is forecast to
develop overnight with winds 60 to 80 mph possible over the
Eastern Mountains, down along the lee slopes, mainly west of
Interstate 25.  Should a fire start, it will grow rapidly.

High winds are expected over the San Juan Mountains, Sangre de
Cristo and Wet Mountains, and the Rampart Range. Strong winds will
move down the lee slopes into the Interstate 25 corridor. Gusts 60
to 80 mph, and possibly higher, are possible. This will produce
dangerous cross winds on Interstate 25 and light weight and high
profile vehicles will be prone to blowing over. These strong winds
may also produce areas of blowing dust, producing restricted
visibilities on area highways. Peak winds are most likely from 3
AM through 8 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread dangerous fire weather conditions are expected each
day through the end of the forecast period, with prolonged periods
of low relative humidity and gusty winds. The most critical
conditions look to occur Monday, and once again Wednesday into
Thursday.

High winds are expected Monday morning over the San Luis Valley,
along the Rampart Range, Wet and Sangre de Cristo Mountains, and
down along the lee slopes to near the Interstate 25 corridor.
Gusts in excess of 60 mph are likely.

An isolated strong to severe storm may be possible Wednesday
afternoon over the far Eastern Plains. Strong outflow winds and
damaging hail would be the primary severe risks with storms out
near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across all of south central and southeastern Colorado
through tonight.

88/88

In the hours before

Local storm report, May 8, 2:07 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
307 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     NON-TSTM WND GST 2 S ALAMOSA             37.43N 105.87W
05/08/2022  M61 MPH          ALAMOSA            CO   ASOS

            ASOS STATION KALS ALAMOSA AIRPORT.

&&

COHEN
Local storm report, May 8, 2:09 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     NON-TSTM WND GST 2 S WOLF CREEK PASS     37.45N 106.80W
05/08/2022  M67 MPH          MINERAL            CO   AWOS

            AWOS STATION KCPW WOLF CREEK PASS.

&&

COHEN
Local storm report, May 8, 2:11 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     NON-TSTM WND GST 9 W ORTIZ               37.02N 106.20W
05/08/2022  M62 MPH          CONEJOS            CO   MESONET

            MESONET STATION BHRC2 BIG HORN.

&&

COHEN
Local storm report, May 8, 2:12 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     NON-TSTM WND GST 2 S WOLF CREEK PASS     37.45N 106.80W
05/08/2022  M66 MPH          MINERAL            CO   AWOS

            AWOS STATION KCPW WOLF CREEK PASS.

&&

COHEN
Local storm report, May 8, 2:20 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 4 ENE PONCHA PASS       38.45N 106.01W
05/08/2022  M61 MPH          FREMONT            CO   MESONET

            MESONET STATION FW3603 SALIDA.

&&

COHEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Alamosa Vicinity / Central San Luis Valley Below 8500 Ft

When
May 8, 3:37 PM MST to 3:40 PM MST
Where
Alamosa Vicinity / Central San Luis Valley Below 8500 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.578, -106.085 (the zone’s center; the record gives no point)

Alamosa airport.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
May 8, 7:05 PM MST to 7:08 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Colorado City.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
May 8, 7:57 PM MST to 8:00 PM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Colorado City.

High Wind, Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft

When
May 8, 8:35 PM MST to 8:38 PM MST
Where
Del Norte Vicinity / Northern San Luis Valley Below 8500 Ft forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.832, -106.332 (the zone’s center; the record gives no point)

Saguache.

High Wind, Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft

When
May 8, 9:12 PM MST to 9:15 PM MST
Where
Teller County / Rampart Range Above 7500 Ft / Pikes Peak Between 7500 & 11000 Ft forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
38.729, -105.043 (the zone’s center; the record gives no point)

High Wind, Eastern San Juan Mountains Above 10000 Ft

When
May 8, 10:33 PM MST to 10:36 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Wolf Creek Pass.

High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft

When
May 8, 11:58 PM MST to May 9, 12:01 AM MST
Where
Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Fort Carson airport.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
May 9, 1:55 AM MST to 1:58 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Colorado City.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
May 9, 2:57 AM MST to 3:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Colorado City.

High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
May 9, 2:58 AM MST to 3:01 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Red Creek.

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
May 9, 3:25 AM MST to 3:28 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
May 9, 3:35 AM MST to 3:38 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Apache City.

High Wind, La Junta Vicinity / Otero County

When
May 9, 6:53 AM MST to 6:56 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta airport.

High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft

When
May 9, 6:54 AM MST to 6:57 AM MST
Where
Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Air Force Academy.

High Wind, Wet Mountains Between 8500 and 10000 Ft

When
May 9, 7:11 AM MST to 7:14 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

High Wind, Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft

When
May 9, 9:58 AM MST to 10:01 AM MST
Where
Upper Rio Grande Valley / Eastern San Juan Mountains Below 10000 Ft forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
May 9, 10:00 AM MST to 10:03 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

High Wind, Springfield Vicinity / Baca County

When
May 10, 7:53 PM MST to 7:56 PM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Springfield airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026743, 1026735, 1026704, 1026753, 1026705, 1026731, 1026747, 1026714, 1026699, 1026697, 1026695, 1026700, 1026752, 1026750, 1026712, 1026729, 1026706, 1026749.